The Controversial Linkage Between Oral Fluoroquinolones and Retinal Detachment

1:18 PM

Cipro is commonly prescribed for bacterial infections
of the sinus and GI tract via
Last month oral fluoroquinolones, which include the popular antibiotics Levaquin (levofloxacin) and Cipro (ciprofloxacin), made news in Canada as new legislation passed requiring a warning label about the increased risk for retinal detachment with these medications. Health Canada (the country's version of our FDA) cited a 2012 study by Dr. Mayhar Etminan that reviewed 4,383 cases of retinal detachments in British Columbia from 2000 to 2007.  The study found a 4.5 x greater risk of retinal detachment for patients taking oral fluoroquinolones.  The mean number of days before starting a prescription for a fluorquinolone to retinal detachment occurrence was 4.8 days.  The study author could only theorize how these antibiotics could be related to retinal detachment risk; previous investigation has shown oral fluoroquinolones disrupt collagen synthesis and can cause tendon weakness.  Theories arose that a similar effect on the eye's collagen tissue could potentially cause a risk for retinal detachment.

But Canada's ruling to put warning labels on these antibiotics is not without controversy.  The FDA and the American Medical Association have not come to the same conclusion that oral fluoroquinolones pose an increased risk. Several review studies have reported no correlation between the two; a 2013 study and most recently a 2016 meta-analysis showed no statistically significant association between fluoroquinolone usage and retinal detachment occurrence. 

Retinal Detachment via
What does increase the risk?
Retinal detachments are a serious medical condition, requiring prompt treatment.  Even with quick repair, vision loss can be permanent, so recognizing the signs and symptoms of a detachment is essential to saving sight.  Retinal detachments are painless, but they do cause sudden changes to vision like flashing lights, new floaters, or blacking out or shadowing of vision.  Check this article for more.

You are at an increased risk for retinal detachment, whether you are taking oral fluoroquinolones are not, if you are:

  • highly myopic (near-sighted)
  • had recent ocular surgery or injection of ocular medication
  • had recent trauma
  • are diagnosed with glaucoma, diabetes, AIDS, or malignant hypertension
  • are diagnosed with a collagen tissue disorder like Marfan's Syndrome or Ehlers-Danlos
  • have a family history of retinal detachment
Be vigilant of sudden changes in vision at all times, and seek help by calling your local eye doctor to get the situation assessed as quickly as possible!

You Might Also Like

0 comments